Texas, 2018

Damaging Wind in Texas, June 10, 2018

June 10, 2018 · NWS SHV · 1 event in 1 county or zone

The Southern Plains upper level ridge of high pressure began to break down during the daytime hours on June 10th, allowing for a weak upper level trough to drift south into Northeast Texas, extreme Southern Arkansas, and Northern Louisiana. A deepening south-southwest low to mid level flow resulted in an increase in Gulf moisture north across these areas, which when combined with afternoon…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The Southern Plains upper level ridge of high pressure began to break down during the daytime hours on June 10th, allowing for a weak upper level trough to drift south into Northeast Texas, extreme Southern Arkansas, and Northern Louisiana. A deepening south-southwest low to mid level flow resulted in an increase in Gulf moisture north across these areas, which when combined with afternoon temperatures in the lower to mid 90s, resulted in moderate instability and the development of isolated to widely scattered showers and thunderstorms. One of these storms became severe over Southeastern Smith County Texas, resulting in numerous trees and power lines to be blown down in the community of Arp. These storms quickly diminished during the evening with the loss of heating and instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 10, 2:27 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 10, 2:27 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
327 PM CDT Sun Jun 10 2018

.SHORT TERM.../tonight through Monday night/
Convection associated with an upper-level weakness will gradually
diminish during the overnight hours with temperatures forecast to
fall into the low to mid 70s. On Monday, broad upper-trough to
maintain sufficient instability to again generate widely
scattered afternoon showers and thunderstorms that are forecast to
diminish around sunset. Temperatures on Monday are forecast to
range from highs in the lower 90s across north Louisiana, southern
Arkansas and southeast Oklahoma, while northeast Texas will climb
into the mid 90s. Otherwise, overnight lows on Monday night to
fall into the mid 70s. /05/

.LONG TERM.../Tuesday through Sunday/

Northwesterly flow aloft on the periphery of an upper ridge centered
over West Texas/Eastern New Mexico may steer remnant outflow
boundaries from a a couple of convective complexes into portions of
the forecast area Tuesday and Wednesday, particularly the northeast
half of the area. These boundaries should serve as foci for
diurnally-driven convection to develop. In the absence of large
scale forcing, coverage will likely remain scattered at best.
Therefore, above normal temperatures will likely persist through at
least the middle of the work week. For Thursday and Friday, the
center of the upper ridge will begin to expand and gradually move
northeast. This should decrease rain chances even more and any
convection will likely be confined to activity associated with the
sea breeze south of Interstate 20.

As the ridge migrates towards the Middle Mississippi River Valley,
on-shore flow will increase through out the mid and low levels,
which should allow moisture to stream into the region. In addition,
medium range models continue to indicate a mid-level trough will
move into the Gulf of Mexico and likely into Southeast Texas by late
Sunday. The models show considerable disagreement regarding the
exact track and evolution of this trough. However, this setup should
promote enhanced rain chances south of Interstate 20 next Saturday
and Sunday. A farther north track than currently forecast should
result in higher rain chances. Daytime temperatures should be cooled
a few degrees, possibly into the upper 80s to near 90 degrees F, by
the increased cloud cover and rain.

CN

&&

.PREV DISCUSSION... /issued 1240 PM CDT Sun Jun 10 2018/

AVIATION...
VCTS conditions expected across area terminals this afternoon due
to an upper-level disturbance across the region. Conditions to
improve overnight with MVFR ceilings possible across terminals
along and south of I-20. Otherwise, south winds 5 to 10 knots
today to become 5 knots or less tonight. Winds to become
southwest at 10 knots on Monday with some gusts possible. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  93  74  93 /  20  20  10  20
MLU  73  92  73  92 /  20  20  20  30
DEQ  72  92  72  92 /  20  20  10  20
TXK  73  92  74  92 /  20  20  10  20
ELD  72  91  73  92 /  20  20  20  30
TYR  74  94  75  93 /  20  20  10  20
GGG  73  93  74  93 /  20  20  10  20
LFK  75  93  75  94 /  20  20  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/CN
Hazardous weather outlook, Jun 10, 5:39 AM CST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
639 AM CDT Sun Jun 10 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-111100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
639 AM CDT Sun Jun 10 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

A few showers and thunderstorms will be possible during the
morning, generally South of Interstate 20, with areal coverage
increasing North in the afternoon during maximum heating. The
higher chances for development is expected to the South of
interstate 20. Any thunderstorms that do develop will likely
diminish after sunset with the loss of daytime heating and should
taper off from Northwest to Southeast during the evening and
ending near or before midnight. In and near thunderstorms gusty
winds, locally heavy rainfall and deadly lightning are all
possible. An isolated strong to severe thunderstorm may occur,
however no organized hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

An upper level ridge of high pressure will continue to build over
the Southern Plains resulting in above normal high temperatures
into the 90s. When combined with the humidity, heat indices will
be near or possibly exceed 100 degrees each day. Isolated to
scattered showers and thunderstorms will be possible every day
through Friday and more scattered to numerous during the weekend.
In and near thunderstorms gusty winds, locally heavy rainfall
and deadly lightning are all possible. While a couple of storms
could possibly become strong to severe, no organized hazardous
weather is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through
tonight.

06

In the hours before

Special weather statement, Jun 10, 12:42 PM CST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
142 PM CDT SUN JUN 10 2018

LAZ001>003-010>012-018-101930-
De Soto LA-Bienville LA-Bossier LA-Natchitoches LA-Red River LA-
Caddo LA-Webster LA-
142 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER...
NORTHEASTERN DE SOTO...RED RIVER...NORTH CENTRAL NATCHITOCHES...
SOUTHEASTERN CADDO...SOUTHWESTERN BIENVILLE AND SOUTHEASTERN BOSSIER
PARISHES UNTIL 230 PM CDT...

At 142 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fosters to 6 miles east of Stonewall to 6
miles north of Mansfield to 10 miles east of Coushatta. Movement was
east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Shreveport, Bossier City, Haughton, Coushatta, Ringgold, Doyline,
Heflin, Eastwood, Fosters, Martin, Goldonna, Hall Summit, Saline,
Lucky, Ashland, Castor, Edgefield, Jamestown, Carmel and Curtis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3201 9332 3208 9377 3248 9377 3258 9359
      3242 9306 3215 9291 3215 9293 3213 9293
      3209 9291 3207 9291 3206 9290 3203 9289
TIME...MOT...LOC 1842Z 257DEG 18KT 3248 9371 3230 9371 3213 9367 3206
9317

09
Special weather statement, Jun 10, 12:55 PM CST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
155 PM CDT SUN JUN 10 2018

LAZ010-101930-
De Soto LA-
155 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DE SOTO PARISH UNTIL 230
PM CDT...

At 155 PM CDT, Doppler radar was tracking a strong thunderstorm near
Logansport, or 15 miles west of Mansfield, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Mansfield, Logansport, South Mansfield, Keachi, Grand Cane,
Longstreet, Stanley, Gloster, Keat Chie, Kickapoo, Kingston and Reeds
Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3196 9400 3199 9402 3199 9404 3217 9404
      3224 9366 3193 9366
TIME...MOT...LOC 1855Z 268DEG 19KT 3206 9397

09
Special weather statement, Jun 10, 1:02 PM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
202 PM CDT SUN JUN 10 2018

LAZ001-010-TXZ151-101945-
De Soto LA-Caddo LA-Panola TX-
202 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DE SOTO...
SOUTHWESTERN CADDO PARISHES IN NORTHWESTERN LOUISIANA AND
SOUTHEASTERN PANOLA COUNTIES UNTIL 245 PM CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Deberry, or 11 miles east of Carthage, moving east at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stonewall, Logansport, Keachi, Longstreet, Keat Chie, Midyett,
Deadwood and Front.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3215 9429 3226 9417 3227 9383 3198 9401
      3198 9407
TIME...MOT...LOC 1901Z 287DEG 13KT 3219 9415

09
Special weather statement, Jun 10, 2:34 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Shreveport LA
334 PM CDT SUN JUN 10 2018

TXZ152-153-166-102115-
Nacogdoches TX-San Augustine TX-Shelby TX-
334 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NACOGDOCHES...
SOUTHERN SHELBY AND NORTHERN SAN AUGUSTINE COUNTIES UNTIL 415 PM
CDT...

At 334 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Center to 6 miles southwest of Neuville to
10 miles northwest of Macune to near Etoile. Movement was east at 25
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Center, San Augustine, Patroon, Shelbyville, Bland Lake, Neuville,
Chireno, Huxley, Hurstown, Denning, Calgary, Jericho, Arcadia and
Jordans Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3186 9394 3174 9393 3163 9394 3144 9407
      3144 9448 3159 9437 3176 9433
TIME...MOT...LOC 2034Z 250DEG 21KT 3172 9424 3162 9425 3151 9431 3145
9438

09
Special weather statement, Jun 10, 3:19 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Shreveport LA
419 PM CDT SUN JUN 10 2018

LAZ017-TXZ165>167-102200-
Sabine LA-Sabine TX-Angelina TX-San Augustine TX-
419 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SABINE PARISH...
SOUTHEASTERN ANGELINA...EASTERN SAN AUGUSTINE AND SABINE COUNTIES
UNTIL 500 PM CDT...

At 418 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rosevine to 11 miles northwest of
Ebenezer. Movement was east at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Milam, San Augustine, Hemphill, Pineland, Macune, Rosevine, Bronson,
McElroy, Yellowpine and Chinaquapin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Sam Rayburn and Toledo Bend, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3107 9435 3153 9412 3162 9363 3118 9376
TIME...MOT...LOC 2118Z 286DEG 13KT 3146 9401 3117 9426

24
Special weather statement, Jun 10, 3:48 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
448 PM CDT SUN JUN 10 2018

TXZ136-149-150-102230-
Cherokee TX-Smith TX-Rusk TX-
448 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...NORTHWESTERN
RUSK AND NORTH CENTRAL CHEROKEE COUNTIES UNTIL 530 PM CDT...

At 447 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whitehouse to near Arp to near Troup to 8
miles east of Mixon. Movement was east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Tyler, Henderson, Whitehouse, Overton, Troup, New London, Arp,
Turnertown, Joinerville, New Chapel Hill and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3242 9499 3237 9499 3237 9494 3214 9470
      3207 9498 3205 9512 3214 9514 3235 9531
TIME...MOT...LOC 2147Z 267DEG 9KT 3231 9518 3220 9507 3218 9505 3209
9507

24

The radar

The Shreveport radar (KSHV), 117 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
June 10, 4:00 PM CST
Where
Smith County, 0.82 mi ESE of Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.224, -95.058

Numerous trees and power lines were blown down in Arp.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749901.